Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 25, NWS Paducah, KY

April 2, 20095 counties in Kentucky

NWS Paducah, KY issued this tornado warning at Apr 2, 2009, 2:55 PM CDT for 5 counties in Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 2:55 PM CDT (19:55 UTC)
Expired
Apr 2, 2009, 3:30 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Calloway County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 2:55 PM CDTHAIL 0.75Hardin, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 021955
TORPAH
KYC035-139-143-157-221-022030-
/O.NEW.KPAH.TO.W.0025.090402T1955Z-090402T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL CALLOWAY COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
  SOUTHERN LYON COUNTY IN WESTERN KENTUCKY...
  EASTERN MARSHALL COUNTY IN WESTERN KENTUCKY...
  WEST CENTRAL TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 330 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF
  BENTON...OR 8 MILES NORTH OF MURRAY...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES SOUTHEAST OF BENTON BY 305 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.

&&

LAT...LON 3710 8821 3701 8794 3666 8820 3674 8844
TIME...MOT...LOC 1955Z 221DEG 24KT 3674 8831

$$
2 follow-up statements
000 
WWUS53 KPAH 022020
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT THU APR 2 2009

KYC139-143-157-221-022030-
/O.CON.KPAH.TO.W.0025.000000T0000Z-090402T2030Z/
LIVINGSTON KY-LYON KY-MARSHALL KY-TRIGG KY-
320 PM CDT THU APR 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR WEST
CENTRAL TRIGG...EASTERN MARSHALL...SOUTHERN LYON AND SOUTHEASTERN
LIVINGSTON COUNTIES IN WESTERN KENTUCKY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS 
LOCATED NORTH OF AURORA...EAST OF BENTON...RIGHT UPON THE LYON AND 
TRIGG COUNTY LINES JUST NORTH OF ENERGY...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  10 MILES SOUTHEAST OF GRAND RIVERS BY 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.

&&

LAT...LON 3677 8841 3710 8821 3701 8794 3676 8812
TIME...MOT...LOC 2017Z 221DEG 24KT 3685 8819

$$
000 
WWUS53 KPAH 022033
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT THU APR 2 2009

KYC139-143-157-221-022041-
/O.EXP.KPAH.TO.W.0025.000000T0000Z-090402T2030Z/
LIVINGSTON KY-LYON KY-MARSHALL KY-TRIGG KY-
333 PM CDT THU APR 2 2009

...THE TORNADO WARNING FOR WEST CENTRAL TRIGG...EASTERN MARSHALL...
SOUTHERN LYON AND SOUTHEASTERN LIVINGSTON COUNTIES IN WESTERN
KENTUCKY HAS EXPIRED...

AT 331 PM...THE STORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF 
EDDYVILLE IN SOUTHERN LYON COUNTY. THIS STORM COULD STILL BE STRONG 
BUT NO LONGER APPEARS TO POSE AN IMMINENT SEVERE WEATHER THREAT. IT 
WAS MOVING NORTHEAST AT 30 MPH TOWARD PRINCETON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.

LAT...LON 3677 8841 3710 8821 3701 8794 3676 8812
TIME...MOT...LOC 2020Z 221DEG 24KT 3686 8817

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 2, 12:30 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 12:30 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT THU APR 2 2009

UPDATED AVIATION SECTION OF 18Z TAF ISSUANCE

.DISCUSSION... /ISSUED AT 242 AM CDT THU APR 2 2009/

ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND
INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST
ONE TODAY...AND THE NEXT LATE THIS WEEKEND AND EARLY NEXT
WEEK.

CURRENT SURFACE ANALYSIS SHOWS A SFC LOW IN WESTERN OKLAHOMA. THIS
LOW WILL MOVE INTO WESTERN ARKANSAS BY 18Z TODAY. WE SHOULD SEE
SHOWERS AND STORMS MOVING INTO SOUTHEAST MISSOURI DURING THE
MORNING HOURS...WITH SCATTERED SHOWERS POSSIBLE EAST OF THE
MISSISSIPPI. SO...BEST POPS WILL CONTINUE TO BE IN OUR WEST WITH
DECREASING POPS EASTWARD THROUGH THE MORNING HOURS. HOWEVER...BOTH
MODELS DO SHOW DECENT SFC BASED INSTABILITY EVEN DURING THE
MORNING HOURS ACROSS OUR EASTERN SECTIONS. THIS INSTABILITY
COMBINED WITH DEEP LOW LEVEL MOISTURE...COULD SPARK SOME SCATTERED
ACTIVITY.

DURING THE AFTERNOON HOURS...THE SFC LOW WILL TRACK RIGHT UP THE
OHIO RIVER VALLEY...ALONG WITH A POTENT NEGATIVELY TILTED MID
LEVEL LOW. WIDESPREAD SHOWERS AND STORMS WILL DEVELOP DURING THIS
TIME. 00Z MODELS STILL NOT IN AGREEMENT ON THE PLACEMENT OF
THE HEAVY RAINFALL CORRIDOR. WIND PROFILES LOOK FAIRLY
IMPRESSIVE...AND LATEST GFS/NAM RUNS INDICATE LIFTED INDICES OF 0
TO -3...WITH THE GFS CONFINING THAT INSTABILITY TO AREAS ALONG AND
SOUTH OF THE OHIO RIVER. THE BEST CAPE AT 18Z TODAY SEEMS TO BE
CONFINED TO WEST KENTUCKY...ACCORDING TO THE GFS...WHILE THE NAM
SHOWS DECENT CAPE VALUES ANYWHERE EAST OF THE MISSISSIPPI. IN
FACT...SPC HAS OUTLOOKED MOST ALL OF THE FORECAST AREA IN A SLIGHT
RISK OF SEVERE STORMS. WILL NEED TO MONITOR THIS CLOSELY...SINCE
MUCH OF AREA WILL BE NEAR THE TRIPLE POINT AREA WHERE THE COLD
FRONT/WARM FRONT AND SFC LOW ALL COINCIDE. BIG PLAYER HERE WILL
LIKELY BE WITH THE INSTABILITY AND HOW MUCH CAN DEVELOP AND WHERE.
BUT IT DOESNT HELP THAT MODELS ARE NOT IN AGREEMENT IN THE EXACT
TRACK OF THE SFC LOW TODAY. BUT IT DOES APPEAR THAT WEST KENTUCKY
IS UNDER THE GUN YET AGAIN.

IN ADDITION...WILL LIKELY SEE SOME HEAVY RAINFALL WITHIN THE LARGE
SCALE LIFT ZONE ALONG AND NORTH OF THE SFC LOW TRACK. GOOD NEWS HERE
IS THAT THE ONE TO TWO INCH GENERAL RAINFALL SHOULD OCCUR OVER A
LONG ENOUGH DURATION THAT FLASH FLOODING IS NOT EXPECTED TO BE A
MAJOR ISSUE. AS THE LOW PULLS AWAY FROM THE REGION THIS
EVENING...BREEZY CONDITIONS WILL RESULT WITH NORTHWEST WINDS ON
THE BACKSIDE OF THE LOW. NOT SURE IF IT WILL MEET WIND ADVISORY
CRITERIA...BUT IT WILL BE CLOSE. THE GOOD NEWS IS THAT THERE IS NO
BIG COLD CANADIAN HIGH ON THE HEELS OF THIS SYSTEM...SO WE SHOULD
WARM UP NICELY LATER FRI AND INTO THE WEEKEND.

ANOTHER SYSTEM GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS ON
SATURDAY AND WILL LIKELY AFFECT MUCH OF THE REGION ON SUNDAY. THE
GFS SEEMS TO BE THE FASTEST AND THE ECMWF THE SLOWEST WITH THE
PASSAGE OF THE FRONT. BUT FRONTAL PASSAGE SHOULD BE SOMETIME ON
SUNDAY...BRINGING A GOOD CHANCE OF SHOWERS AND STORMS. THE
ASSOCIATED MID LEVEL LOW WILL SWING IN BEHIND THE FRONT AND ACT
TO KEEP CLOUDS AND A CHANCE FOR SHOWERS IN THE FORECAST. AS
PREVIOUS SHIFT MENTIONED...A SECONDARY MID LEVEL LOW WILL SWING IN
BEHIND THE PREVIOUS SYSTEM AND BRING A SHOT OF BLUSTERY CANADIAN
AIR WITH IT...AND ALSO SERVE TO KEEP SKIES CLOUDY MONDAY...WITH
SHOWERS AND SPRINKLES FROM TIME TO TIME...MAYBE EVEN A FEW
SNOWFLAKES. WOULD NOT BE TOO SURPRISED TO SEE TEMPS STAY IN THE
40S ALL DAY MONDAY...AS FIERCE COLD AIR ADVECTION RESULTS IN 850
MB TEMPS PLUMMETING TO -9 TO -10 DEG C DURING THE DAY.

&&

.AVIATION...
LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES
THIS AFTERNOON. PERISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY
SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME
PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES
JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM
SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40
KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS
THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS
NORTHWEST WINDS BRING DRIER AIR.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...CW
AVIATION...MY
Hazardous weather outlook, Apr 2, 4:37 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU APR 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN
ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD.
ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE
AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF
THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW
PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND
EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE
THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO
RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS.
STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH.

BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST
OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL
BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND
INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR
REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY
IN WEST KENTUCKY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:28 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall32 min
Apr 2, 2:38 PM CDTAreal Flood AdvisoryPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more94 min
Apr 2, 2:52 PM CDTAreal Flood AdvisoryPAHLivingston3 hr
Apr 2, 3:44 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg61 min
Apr 2, 3:53 PM CDTTornado WarningPAHMuhlenberg37 min
Apr 2, 4:07 PM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Hopkins, McLean, Muhlenberg, Todd and 2 more3 hr
Apr 2, 4:14 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean46 min
Apr 2, 4:37 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson, McLean, Union, Webster7 days
Apr 2, 4:39 PM CDTTornado WarningPAHHenderson51 min
Apr 2, 5:28 PM CDTFlash Flood WarningPAHDaviess92 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.